Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Thrombophlebitis in the leg. Blood test done. Lupus anticoagulant comp, factor V negative. What causes the factor deficiency, is it cancer, advise?

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 2002
Answered : 2473 Questions
Question
I had superficial thrombophlebitis in my right leg that lasted over a year. My doctor had some blood tests run to see if I had any coagulation issues. The "Lupus Anticoagulant Comp" says "No lupus anticoagulant was detected. The dPT was extended but the dPT confirmatory ratio ws normal. This is consisten with a deficiency or specific inhibition of one or more extrinsic pathway factors (VII, X, V, II, or fibrinogen)."
I see that I was tested for several other things. Two of them appear to be related to these "factors" mentioned above. Factor V Leiden was negative as was Factor II.
The only other thing that came up was MTHFR 1298c, just one copy.
My question is, what is causing the factor(s) inhibition or deficiency? I read that it is extremely rare for them to be inherited? Should I be concerned about cancer? Should I have further testing done?
Posted Tue, 22 May 2012 in Blood Disorders
 
 
Answered by Dr. Robert Galamaga 18 hours later
Hello and thanks for the query.

Your question is a good one and I will work on providing you with some good information and recommendations here.

Regarding factor inhibition this is generally not an inherited condition. This can be triggered by a number of different things such as infection or sometimes an autoimmune process such as lupus or rheumatoid arthritis or even possibly the autoimmune thyroiditis.

There are highly specialized tests to confirm that an inhibitor may be present. This is referred to as a mixing study which can be done at any regional coagulation lab.

Regarding the MTHFR this can lead to an increased susceptibility to blood clots if there are mutations in both copies of the gene. With only one copy issue in your case it does not generally lead to any issues at all.

Other tests which may be helpful include a homocysteine level. If the level is high you may benefit from folic acid supplementation.

If possible I would like to review your test results. If you could scan them and email them to my attention at the following email address it would be helpful: YYYY@YYYY

With that additional information I may be able to provide further considerations for you.

Thanks again for the query. I look forward to assisting you with your healthcare needs and any followup concerns you may have.

Sincerely,

Dr. Galamaga
Above answer was peer-reviewed by
 
Follow-up: Thrombophlebitis in the leg. Blood test done. Lupus anticoagulant comp, factor V negative. What causes the factor deficiency, is it cancer, advise? 1 hour later
Dr. XXXXXXX

My test results are attached, as you requested. Please let me know if I can provide you with any other information that would be helpful.

Thank you for your help!
XXXXXXX XXXXXXX
 
 
Answered by Dr. Robert Galamaga 1 hour later
Hello XXXXXXX!

Thank you for uploading the results. It looks like they have performed a very thorough workup for hypercoaguable states and my judgement is that I do not see any concern here.

The MTHFR used to be something we worried about but as I said with only one copy of the gene you do not need to worry.

It still may be of benefit to check a homocysteine level for completeness sake.

If you had any additional testing performed I might suggest a PT/INR, PTT and a mixing study. Assuming all of these are normal I think there is likely no need for further testing.

Please let me know if you have any additional concerns and again thanks for sharing your health concerns with me here.

Sincereley,

Dr. Galamaga
Above answer was peer-reviewed by
 
Follow-up: Thrombophlebitis in the leg. Blood test done. Lupus anticoagulant comp, factor V negative. What causes the factor deficiency, is it cancer, advise? 7 minutes later
Dr. XXXXXXX

Thank you for getting back to me so quickly.
I am a bit confused by your response.
I understand that I should have my homocysteine level checked to determine whether or not I need a folic acid supplement.
I do not understand whether or not I should have follow testing done for the factor inhibition/deficiency. Can you please advise as to whether or not I should have the follow up testing done? And can you please explain why more tests would or would not be needed? Is it possible that the inhibition/deficiency is actually not present?
Also, what type of doctor should I see about this matter, assuming that I need further testing?
Thank you!

XXXXXXX
 
 
Answered by Dr. Robert Galamaga 21 hours later
Hello and thanks for the followup.

I recommend the following tests for confirmation: PT/INR, PTT, mixing study and homocysteine level. I suspect there will likely not be a significant abnormality but for completeness sake it would be prudent to have this done. If an abnormality is present your physicians can act accordingly to manage or monitor you.

For a thorough discussion of these results I would seek a specialist opinion of a hematologist who specializes in the field of blood and coagulation issues.

Thank you again for the query and followups. Please let me know if you have any additional concerns. I wish you all the best and continued good health.

Sincerely,

Dr. Galamaga
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor